California, 2010

Winter Weather in California, May 25 to 26, 2010

May 25 to 26, 2010 · NWS STO · 2 events in 2 counties and zones

Late season winter weather resulted in periods of moderate to occasionally heavy snow along with locally gusty winds to the higher elevations of the Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Late season winter weather resulted in periods of moderate to occasionally heavy snow along with locally gusty winds to the higher elevations of the Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 25, 3:15 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, May 25, 3:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
415 PM PDT TUE MAY 25 2010

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY CLEARLY SHOWS A LARGE UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED OFF THE COAST OF BRITISH COLUMBIA AROUND 50
N AND 138 W. A DIGGING SHORTWAVE TROUGH CAN BE SEEN MOVING ONSHORE
INTO CALIFORNIA. THE CENTER OF THE SURFACE LOW CAN BE SEEN BY
VISIBLE SATELLITE JUST OF THE COAST OF EUREKA...ALONG WITH THE BACK
END OF THE FRONT. RADAR SHOWS PRECIPITATION SPREAD ACROSS MUCH OF
THE AREA. EMBEDDED CONVECTION HAS DEVELOP OVER THE NORTHERN
SACRAMENTO VALLEY AND INTO THE NORTHEASTERN FOOTHILLS...WITH
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. THESE WEAK STORMS MAY
CONTINUE TO FORM THROUGH THE EARLY EVENING...WITH BRIEF PERIODS OF
HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LOCALLY GUSTY
WINDS ARE POSSIBLE WITH THESE STORMS. REDDING HAS JUST EXPERIENCED A
GUST TO 53 MPH.

THE HEAVIEST PRECIPITATION IS EXPECTED TONIGHT AS THE FRONTAL
BOUNDARY MOVES THROUGH THE FORECAST AREA BETWEEN 8 PM AND MIDNIGHT.
EXPECT PERIODS OF MODERATE TO HEAVY PRECIPITATION...BUT THIS WILL
MOVE OUT FAIRLY QUICKLY AS THE FRONT EXITS. THIS MAY LIMIT THE
AMOUNT OF QPF QUITE A BIT...ALTHOUGH SHOWERS WILL CONTINUE BEHIND
THE FRONT.

SNOW LEVELS WILL BEGIN OVER 6000 FEET AND WILL DROP TO AROUND 5000
FEET WEDNESDAY MORNING. SNOW AMOUNTS GENERALLY AROUND 2 TO 6 INCHES
ARE EXPECTED OVER THE NORTHERN SIERRA AND INTO THE SOUTHERN
CASCADES...WITH UP TO 4 TO 8 INCHES NEAR THE CREST. GUSTY WINDS ARE
EXPECTED LATE THIS AFTERNOON AND INTO TONIGHT THEN DECREASING BEHIND
THE FRONT. AN UNSTABLE ATMOSPHERE WILL CONTINUE SHOWERS OVER THE
MOUNTAINS THROUGH THE DAY WEDNESDAY INTO THE EVENING. THERE IS ALSO
A SLIGHT CHANCE OF RAIN SHOWERS OVER THE SOUTHERN AND CENTRAL
SACRAMENTO VALLEY INTO THE NORTHERN SAN JOAQUIN VALLEY. A WINTER
WEATHER ADVISORY CONTINUES FOR ZONES 68 AND 69 THROUGH WEDNESDAY
MORNING. THERE MAY BE ISOLATED THUNDERSTORMS OVER THE NORTHERN
SACRAMENTO VALLEY AGAIN ON WEDNESDAY AFTERNOON.

THE CENTER OF THE COLD UPPER LOW FROM THE GULF OF ALASKA WILL MOVE
INLAND ACROSS NORTHERN CALIFORNIA THURSDAY AND THURSDAY NIGHT AND
BRING MORE WIDESPREAD SHOWER ACTIVITY AND AFTERNOON THUNDERSTORMS
WITH SMALL HAIL POSSIBLE. THERE WILL ALSO BE THE POTENTIAL FOR
ANOTHER LATE SEASON SNOWFALL EVENT. THIS COULD BRING SIGNIFICANT
SNOW ACCUMULATION OVER THE NORTHERN SIERRA NEVADA AND SOUTHERN
CASCADES. SNOW LEVELS ARE EXPECTED TO BE A LITTLE LOWER AT AROUND
4500-5000 FEET. A WINTER WEATHER ADVISORY MAY BE NEEDED.

LINGERING SHOWERS REMAIN ON FRIDAY AS THE LOW GRADUALLY EXITS TO THE
EAST. THIS WILL BRING GRADUALLY IMPROVING WEATHER THROUGH THE DAY.
HIGHS WILL WARM UP BY 5 TO 10 DEGREES...REACHING INTO THE LOWER 70S
OVER THE VALLEY.

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
RELATIVELY BENIGN WEATHER PATTERN SETTING UP FOR MEMORIAL DAY
WEEKEND AS A FLAT RIDGE SETS UP OVER INTERIOR NORTHERN CALIFORNIA.
EXPECT FAIR WEATHER WITH PARTLY CLOUDY SKIES AS TEMPS WARM UP TO
AROUND 80 DEGREES THROUGH THE VALLEY FOR THE WEEKEND...WITH 70S OVER
THE FOOTHILLS AND 50S AND 60S OVER THE HIGHER ELEVATIONS. WHILE
STILL SLIGHTLY BELOW NORMAL...THESE TEMPS WOULD BE A DRASTIC WARMUP
FROM MOST OF THIS MONTH. MEDIUM RANGE MODELS HINTING AT WEAK WAVES
MOVING THROUGH THE PACIFIC NORTHWEST EARLY NEXT WEEK...PERHAPS
BRINGING A SLIGHT CHANCE OF PRECIPITATION TO THE NORTHERN MOUNTAINS.
DANG

&&

.AVIATION...
COLD FRONT WILL MOVE THROUGH INTERIOR NORTHERN CALIFORNIA THIS
EVENING. EXPECT PERIODS OF LIGHT TO LOCALLY MODERATE PRECIPITATION
WITH VFR TO MVFR CIGS THROUGH ABOUT 06-10Z AT THE VALLEY TAF SITES.
WIDESPREAD LIFR/IFR CIGS OVER THE SIERRA WITH SNOW LEVELS LOWERING
FROM ABOVE 7000 FEET TO AROUND 6000 FEET. AFTER FRONTAL
PASSAGE...MVFR CIGS MAY LINGER IN THE VALLEY AND RAIN/SNOW SHOWERS
WILL CONTINUE OVER THE SIERRA. ONSHORE WINDS 10-15 KT WITH LOCAL
GUSTS UP TO 25 KT THIS EVENING THROUGH THE VALLEY BEFORE WEAKENING
LATE TONIGHT. SOUTHWESTERLY WIND GUSTS UP TO 35 KT OVER SIERRA
RIDGETOPS THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TONIGHT
INTO WEDNESDAY MORNING FOR THE WEST SLOPES OF THE NORTHERN SIERRA
NEVADA AND THE MOUNTAINS OF WESTERN PLUMAS COUNTY AND LASSEN PARK
ABOVE 6000 FEET.

&&
Hazardous weather outlook, May 25, 4:50 AM PST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 AM PDT TUE MAY 25 2010

CAZ013>019-063-064-066>069-261400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
550 AM PDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER COOL WEATHER SYSTEM FROM OFF THE PACIFIC WILL MOVE INTO
NORTHERN CALIFORNIA TODAY SPREADING PRECIPITATION INLAND ACROSS THE
REGION. PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW WILL BE
POSSIBLE OVER THE CREST OF THE NORTHERN SIERRA NEVADA TONIGHT AND
EARLY WEDNESDAY.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

COOL AND UNSETTLED WEATHER WITH OCCASIONAL PERIODS OF SHOWERS WILL
CONTINUE INTO EARLY FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE
OVER THE CENTRAL VALLEY AND FOOTHILLS THURSDAY AFTERNOON AND
EVENING...POSSIBLY ACCOMPANIED BY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Mt Shasta/Western Plumas County

When
May 25, 6:00 PM PST to May 26, 11:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Late season winter weather resulted in two to five inches of snow falling in locations above 6000 feet and four to eight inches of snow along the crest.

Winter Weather, West Slope Northern Sierra Nevada

When
May 25, 6:00 PM PST to May 26, 11:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Late season winter weather resulted in two to five inches of snow falling in locations above 6000 feet and four to eight inches of snow along the crest.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236746, 236747.